Illinois, 2004

Hail and Damaging Wind in Illinois, July 21, 2004

July 21, 2004 · NWS ILX · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 21, 12:50 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 21, 12:50 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
150 PM CDT WED JUL 21 2004

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH FRIDAY...
BOUNDARY EXPECTED TO SLOWLY SAG SOUTH INTO CWA OVER THE NEXT 24
HOURS ALLOWING AXIS OF CONVECTION TO BEGIN TO IMPACT AREA. FORECAST
AREA WELL INTO WARM SECTOR THIS AFTERNOON WITH DEW POINTS WELL INTO
THE 70S. BLOW-OFF CLOUDS FROM IOWA/NORTHERN ILLINOIS CONVECTION HAVE
HAMPERED HEATING A BIT IN THE NORTH BUT STILL LOOKING AT CAPES AS
HIGH AS 5500 J/KG. HOWEVER...ALSO HAVE NICE CAP STILL IN PLACE.
PREFRONTAL SURFACE TROUGH IS EVIDENT IN A NORTHEAST-SOUTHWEST
ORIENTATION FROM PONTIAC TO NEAR TAYLORVILLE. LAPS INDICATES BEST
INSTABILITY AND WEAKEST CAP ALONG THIS BOUNDARY AND FEEL THAT THAT
AREA ALONG BOUNDARY MAY BE ABLE TO FIRE NEXT FEW HOURS.
OTHERWISE...FORECAST AREA MAY HAVE TO WAIT FOR BETTER ORGANIZED
SYSTEM TO ENTER THE REGION FROM NORTHERN MISSOURI LATER THIS
AFTERNOON INTO THIS EVENING.

CONVECTIVE AXIS SHOULD SET UP ACROSS AREA ON THURSDAY BRINGING
ANOTHER SHOT AT STORMS. ALTHOUGH INSTABILITY SHOULD BE LESS...BEST
FLOW AT MIDDLE LEVELS SHOULD ALSO BE IN PLACE. A SERIES OF
DISTURBANCES SHOULD LEAD TO A GOOD CHANCE OF STORMS.  AS BOUNDARY
SHIFTS SOUTH ON FRIDAY POPS SHOULD END FROM THE NORTH. WILL KEEP
CHANCE IN ALL AREAS EARLY FRIDAY PER 12Z ETA.

FOLLOWED CLOSELY MAV TEMP GUIDANCE. MET SEEMS TOO COOL WITH
FORECASTS OF ONLY UPPER 60S AT SPRINGFIELD FRIDAY.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
SURFACE RIDGE BUILDS INTO REGION FRIDAY NIGHT BRINGING ANOTHER COOL
AND DRY WEEKEND TO FORECAST AREA. 00Z GFS ENSEMBLES AND MEAN SUGGEST
GENERALLY DRY CONDITIONS SHOULD CONTINUE THROUGH THE REMAINDER OF
PACKAGE.  WITH LACK OF SURFACE FOCUS AND GULF MOISTURE CUT OFF WILL
GO DRY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

BARKER
Hazardous weather outlook, Jul 21, 9:42 AM CST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1042 AM CDT WED JUL 21 2004

ILZ027>031-036>038-221100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG AND PEORIA
1043 AM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STATIONARY FRONT ACROSS NORTHERN ILLINOIS WILL INTERACT WITH A HOT
AND HUMID VERY UNSTABLE AIR MASS TO PRODUCE THUNDERSTORMS THIS
AFTERNOON AND INTO TONIGHT. THERE IS A MODERATE RISK THAT SOME OF
THESE STORMS COULD BECOME SEVERE ALONG AND NORTH OF A LEWISTOWN TO
PEKIN TO BLOOMINGTON LINE THIS AFTERNOON. THE PRIMARY THREAT WITH
THESE STORMS WILL BE BOW ECHOES WITH DAMAGING WIND GUSTS...ALONG WITH
LARGE HAIL AND HEAVY DOWNPOURS.

IN ADDITION TO THE STORMS...TEMPERATURES AROUND 90 DEGREES COMBINE
WITH DEWPOINTS IN THE 70S WILL CREATE HEAT INDICES OF 100 TO 105
DEGREES THIS AFTERNOON. CHILDREN...THE ELDERLY AND PEOPLE WITH
CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT.
FRIENDS...RELATIVES OR NEIGHBORS SHOULD CHECK ON PEOPLE WHO MAY BE AT
RISK FROM THE HEAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE STATIONARY FRONT SLOWLY MOVE INTO THE AREA FOR THURSDAY AND
FRIDAY. THE FRONT WILL AGAIN INTERACT WITH THE HOT AND HUMID AIR
ALREADY IN PLACE AND PRODUCE THUNDERSTORMS ACROSS CENTRAL ILLINOIS ON
THURSDAY AND FRIDAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
COULD BECOME SEVERE...WITH THE PRIMARY THREAT BEING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND MAY
STILL BE NEEDED TONIGHT.

ILZ040>057-061-221100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MASON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-
VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...DECATUR...HAVANA...
JACKSONVILLE...LINCOLN...MATTOON...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1043 AM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

A STATIONARY FRONT ACROSS NORTHERN ILLINOIS WILL INTERACT WITH HOT
AND HUMID VERY UNSTABLE AIR MASS TO PRODUCE THUNDERSTORMS THIS
AFTERNOON AND INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS COULD BECOME SEVERE ALONG AND NORTH OF A QUINCY TO SPRINGFIELD
TO TERRE HAUTE INDIANA LINE. THE PRIMARY THREAT WITH THESE STORMS
WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY DOWNPOURS.

IN ADDITION TO THE STORMS...TEMPERATURES IN THE LOWER 90S
WILL COMBINE WITH DEWPOINTS IN THE 70S TO CREATE HEAT INDEX VALUES IN
THE 100 TO 105 DEGREE RANGE THIS AFTERNOON. CHILDREN...THE ELDERLY
AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM
THE HEAT. FRIENDS...RELATIVES OR NEIGHBORS SHOULD CHECK ON PEOPLE WHO
MAY BE AT RISK FROM THE HEAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE STATIONARY FRONT SLOWLY MOVE INTO THE AREA FOR THURSDAY AND
FRIDAY. THE FRONT WILL AGAIN INTERACT WITH THE HOT AND HUMID AIR
ALREADY IN PLACE AND PRODUCE THUNDERSTORMS ACROSS CENTRAL ILLINOIS ON
THURSDAY AND FRIDAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
COULD BECOME SEVERE...WITH THE PRIMARY THREAT BEING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

ILZ062-063-066>068-071>073-221100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
1043 AM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND INTO
THIS EVENING WITHIN A HOT AND HUMID AIR MASS. SOME OF THE STORMS
COULD CONTAIN HEAVY DOWNPOURS...SMALL HAIL AND GUSTY WINDS.

IN ADDITION TO THE STORMS...TEMPERATURES FROM 90 TO 95 DEGREES
COMBINED WITH DEWPOINTS IN THE 70S WILL CREATE HEAT INDEX VALUES IN
THE 100 TO 105 DEGREE RANGE THIS AFTERNOON. CHILDREN...THE ELDERLY
AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM
THE HEAT. FRIENDS...RELATIVES OR NEIGHBORS SHOULD CHECK ON PEOPLE WHO
MAY BE AT RISK FROM THE HEAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE STATIONARY FRONT SLOWLY MOVE INTO THE AREA FOR THURSDAY AND
FRIDAY. THE FRONT WILL AGAIN INTERACT WITH THE HOT AND HUMID AIR
ALREADY IN PLACE AND PRODUCE THUNDERSTORMS ACROSS CENTRAL ILLINOIS ON
THURSDAY AND FRIDAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
COULD BECOME SEVERE...WITH THE PRIMARY THREAT BEING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

HUETTL

In the hours before

Special weather statement, Jul 21, 1:41 PM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
241 PM CDT WED JUL 21 2004

ILZ027>031-036>038-212040-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG AND PEORIA
241 PM CDT WED JUL 21 2004

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR FULTON AND KNOX
COUNTIES...
...SEVERE THUNDERSTORM WATCH HAS BEEN EXTENDED UNTIL 9 PM FOR
PEORIA...STARK...MARSHALL...MCLEAN...TAZEWELL AND WOODFORD
COUNTIES...

SOME CITIES INCLUDED IN THE SEVERE THUNDERSTORM WATCH AREA INCLUDE
PEORIA...BLOOMINGTON/NORMAL...EAST PEORIA...PEKIN...MORTON...
EUREKA...WYOMING AND LACON.

KH
Special weather statement, Jul 21, 3:39 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
439 PM CDT WED JUL 21 2004

ILZ028>031-037-038-220200-
MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON AND PEORIA
439 PM CDT WED JUL 21 2004

...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9 PM...

THE FOLLOWING COUNTIES REMAIN IN THE SEVERE THUNDERSTORM
WATCH...PEORIA...TAZEWELL...MCLEAN...WOODFORD...MARSHALL...AND STARK.

SOME CITIES INCLUDED IN THE WATCH AREA INCLUDE...PEORIA...
BLOOMINGTON/NORMAL...EAST PEORIA...PEKIN...MORTON...EUREKA...
WYOMING...AND LACON.

BARNES

The radar

The Indianapolis radar (KIND), 123 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Vermilion

When
July 21, 5:36 PM CST to 5:40 PM CST
Where
Vermilion County, Danville
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.133, -87.617

Several power lines and trees were blown down.

Hail, Vermilion

When
July 21, 5:40 PM CST
Where
Vermilion County, Westville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.033, -87.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412427, 5412426.